Sad and Slow

This 34 year old woman has a past history of supraventricular tachycardia , borderline personality disorder and multiple episodes of drug overdose. Six months before this presentation she took an overdose of slow release verapamil, fluoxetine and temazepam. She developed complete heart block and required cardiac pacing at that time.

Present history

The patient took an overdose of 800 mg of verapamil at 0100 hours. An ambulance was called and reached her at 0208. The ambulance observations were:
Glasgow Coma Score (GCS) was 15/15 ; Pulse rate was 65 beats per minute ; Systolic blood pressure was 130 mm Hg;  Respiratory rate was 16 breaths per minute
The ambulance crew contact the Emergency Department to say they think the patient could be in heart block, and to advise that they have not been able to insert an intravenous cannula. The patient arrives at your (rural) Emergency Department at 0220

Figure 1. Initial ECG on arrival after an overdose of verapamil

An intravenous cannula is inserted after half an hour. There are no facilities for cardiac pacing at your hospital, and there are no beds in the Intensive Care Unit. The patient's vital signs and drug management in the ED are shown in Figure 3.  The patient's GCS remained at 1515 throughout the treatment.

Figure 2. Emergency Department vital signs and drug management of patient with verapamil overdose

Figure 2. Emergency Department vital signs and drug management of patient with verapamil overdose

The patient is finally transferred to another hospital.  Her ECG prior to transfer is shown in Figure 3.

Figure 3. ECG of C_0003 after 5 hours of treatment in the Emergency Department.

Figure 3. ECG of C_0003 after 5 hours of treatment in the Emergency Department.

Describe the ECG changes and the  management of verapamil overdose